Kansas, 2014High Wind in Kansas, April 27, 2014
April 27, 2014 · NWS DDC · 5 events in 2 counties and zones
Deep mixing behind a cold front that overtook a dry line resulted in high wind and very low visibility in dust.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep mixing behind a cold front that overtook a dry line resulted in high wind and very low visibility in dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 10:04 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 27, 10:04 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1104 AM CDT Sun Apr 27 2014
.UPDATE...
ISSUED AT 1054 AM CDT SUN APR 27 2014
The boundary layer winds, specifically in the 0-1 km layer,
average around 40 knots across a significant area along the KS/OK
line, and behind an impressive isallobaric rise is western KS
this afternoon. Even with lapse rates with 6.5 Deg/KM The mixed
layer wind support local sustained winds around 40 knots with
gusts above 50 knots this afternoon in the extreme southwest. The
advisory was extended temporally for most of the area and replaced
with a High Wind Warning from about Syracuse to Meade westward.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 319 AM CDT SUN APR 27 2014
The latest UA analysis from Saturday evening showed a compact and
vigorous closed upper level low over northern New Mexico. The early
morning water vapor imagery showed this system turning northeast, as
progged by all the deterministic models. At the surface the dryline
had made a rapid retreat to the west and had moved through Dodge
City and was approaching Garden City during the last evening.
Surface dew points had surged into the upper 50s and lower 60s in
the moist sector. By 3 AM, scattered thunderstorms had rapidly
moved out of Oklahoma and were developing across the far southeast
County Warning Area in Barber County. Elsewhere the atmosphere was
too capped with a very warm elevated mixed layer present.
The cold front associated with the ejecting upper low will move
rapidly east and overtake the dryline later this morning, essentially
ending chances for thunderstorms across my eastern counties.
However, rapid destabilization will take place later this afternoon
under relatively cold air aloft in association with the upper
system. There should be high based showers later this morning or
afternoon across the far western counties. Not sure how far to
spread this activity but will leave it out west for now.
With deep mixing expected during the day the surface winds should
become quite strong and should easily exceed the threshold for a
wind advisory. With the strong wind and drying air across the
eastern row of counties, the fire danger will become very high
during the afternoon hours. Will moderate the temperatures somewhat
across the far west where there might be the high based showers and
additional cloud cover.
Tonight it will remain breezy but with decoupling of the boundary
layer, winds should be substantially less than the afternoon hours.
.LONG TERM...(Monday through Saturday)
ISSUED AT 319 AM CDT SUN APR 27 2014
Monday will start with the upper level low pressure system centered
over south central Nebraska, with southwest Kansas being in the back
side, northwest flow of the upper low. There could be just enough
elevated wrap around moisture to produce a few showers across the
northeast half of our CWA, northeast of a line from Scott City to
Dodge City to Pratt. This would just produce a few light showers or
rain, with not much accumulation. Then there will be a second round
of showers on Tuesday when a cold front comes barreling down the
western Plains. The surface pressure gradient will intensify by mid
day Tuesday, and the northwest surface winds will really howl. Wind
speeds could even reach High Wind Warning criteria by afternoon.
The Tuesday showers will be a little more substantial and widespread
than on Monday, and could produce from 0.02 to 0.06 inch of rain,
which will be welcome in these drought areas. Of course, with
clouds, showers and wind, the temperature will be held down as
well. Highs Tuesday will only reach the middle 50s in the Wakeeney,
Scott City and Dighton areas, and the lower 60s down in the Barber
County area.
Wednesday will not be much warmer than Tuesday, but I think the
showers will have pulled to the east by then. Winds will continue
to be from the northwest, but should 'only' be in the 20 to 30 mph
range on Wednesday. Thursday will show the beginning of a warming
trend, with afternoon highs in the 60s, warming through the 70s on
Saturday, and perhaps a few mid 80s in our south along the Oklahoma
border by Sunday.
Minimum temperatures will likely get some attention, with cold air
settling in Tuesday, Wednesday and Thursday nights. Lows will reach
the mid to upper 30s each of those night, and some frost could
form. Will wait just a another day or two to add patchy frost to
the grids. Friday night and Saturday night, the mins will raise
into the 40s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 614 AM CDT SUN APR 27 2014
Besides wind, this forecast will be VFR. As an upper level low
tracks from extreme southwest Kansas this morning to south central
Nebraska tonight, some high clouds will be wrapping to the west
and south. Surface winds will blow hard from the southwest at
24G32KT, then shift to the west this afternoon at 28G40KT.
&&
.FIRE WEATHER...
ISSUED AT 319 AM CDT SUN APR 27 2014
Red Flag conditions will be present later this afternoon across my
far eastern counties, including Hays, LaCrosse, Larned, St. John,
Pratt and Medicine Lodge. With the passage of the dryline and then
Pacific front, the air will become quite dry as temperatures rise
into the 70s. Relative humidity will drop into the teens and the
surface wind will become strong. Humidity will rise back into 20
to 30 percent range by evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 73 43 66 43 / 10 10 20 30
GCK 70 41 64 41 / 10 10 20 30
EHA 68 40 64 42 / 20 10 10 20
LBL 71 40 67 42 / 10 10 10 20
HYS 73 44 62 43 / 10 10 20 40
P28 79 47 70 46 / 10 10 10 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ030-031-043>046-
063>066-077>081-088>090.
RED FLAG WARNING until 6 PM CDT this evening FOR KSZ031-046-065-
066-081-090.
HIGH WIND WARNING until 8 PM CDT /7 PM MDT/ this evening FOR
KSZ061-062-074>076-084>087.
&&
UPDATE...Russell
SHORT TERM...Hutton
LONG TERM...Burke
AVIATION...Burke
FIRE WEATHER...Hutton
Hazardous weather outlook, Apr 27, 2:37 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT SUN APR 27 2014
KSZ030-043>045-061>064-074>080-084>089-280845-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-
337 AM CDT SUN APR 27 2014 /237 AM MDT SUN APR 27 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST TO WEST WINDS WILL BECOME VERY STRONG LATER THIS MORNING
AND WILL CONTINUE THIS AFTERNOON. THERE COULD BE LOCAL AREAS OF
BLOWING DUST NEAR FIELDS THAT DO NOT HAVE MUCH VEGETATIVE COVER.
SEE THE LATEST WIND ADVISORY COVERING THIS EVENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ031-046-065-066-081-090-280845-
ELLIS-RUSH-PAWNEE-STAFFORD-PRATT-BARBER-
337 AM CDT SUN APR 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST TO WEST WINDS WILL BECOME VERY STRONG LATER THIS
MORNING AND WILL CONTINUE THIS AFTERNOON. THERE COULD BE LOCAL
AREAS OF BLOWING DUST NEAR FIELDS THAT DO NOT HAVE MUCH VEGETATIVE
COVER. SEE THE LATEST WIND ADVISORY COVERING THIS EVENT.
IN ADDITION, RELATIVE HUMIDITY WILL DROP INTO THE TEENS THIS
AFTERNOON AND WITH THE STRONG WIND THE FIRE DANGER WILL BE VERY
HIGH. SEE THE LATEST RED FLAG WARNING PRODUCE FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
High Wind, Stanton
- When
- April 27, 11:18 AM CST
- Where
- Stanton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
The wind gust occurred at the Johnson City airport. Visibility dropped to under 1/2 mile.
High Wind, Stevens
- When
- April 27, 11:58 AM CST
- Where
- Stevens forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The wind gust occurred at the Hugoton airport. Visibility dropped to under 1/2 mile.
High Wind, Stanton
- When
- April 27, 4:19 PM CST
- Where
- Stanton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
The wind gust occurred at the Johnson City airport. Visibility dropped to under 1/2 mile.
High Wind, Stevens
- When
- April 27, 4:29 PM CST
- Where
- Stevens forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The wind gust occurred at the Hugoton airport. Visibility dropped to under 1/2 mile.
High Wind, Stevens
- When
- April 27, 6:14 PM CST
- Where
- Stevens forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The wind gust occurred at the Hugoton airport. Visibility dropped to under 1/2 mile.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 27 to 30, 201416 deaths · 194 injured · $229 million · EF4 · 45 events
- Tornadoes and Flash Flood in Mississippi, April 27 to 28, 20141 death · 32 injured · $18 million · EF3 · 15 events
- Tornadoes and Hail in Oklahoma, April 27, 20141 death · 12 injured · $3.0 million · EF2 · 23 events
- Tornadoes and Hail in Kansas, April 27, 201425 injured · $11 million · EF2 · 3 events
- Tornadoes and Hail in Iowa, April 27, 20142 deaths · 3 injured · EF1 · 23 events
- Tornado and Hail in Iowa, April 27, 201411 injured · $656,000 · EF1 · 28 events
- Tornado and Hail in Tennessee, April 27 to 29, 2014$381,000 · EF1 · 37 events
- Flash Flooding in Arkansas, April 27 to 28, 2014$3.8 million · 4 events
- Tornado and Flood in Kansas, April 27, 2014EF2 · 10 events
- Dust Storm in Oklahoma, April 27, 20145 injured · $200,000 · 1 event
- Flash Flooding and Flooding in Missouri, April 27 to 29, 2014$410,000 · 83 kt wind · 11 events
- Hail in Texas, April 27 to 28, 2014$189,000 · 2.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521917, 521918, 521919, 521920, 521921.